Colorado, 2009Flash Flood in Colorado, May 22, 2009
May 22, 2009 · NWS PUB · 1 event in 1 county or zone
Thunderstorms brough flash flooding to South Cheyenne Canyon causing some mud and rock slides and flooding of a road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brough flash flooding to South Cheyenne Canyon causing some mud and rock slides and flooding of a road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 22, 1:58 PM MST, 47 minutes earlier.
Area forecast discussion, May 22, 1:58 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT FRI MAY 22 2009
.SHORT TERM...
(TONIGHT AND SATURDAY)
SLOW MOVING SHOWERS AND THUNDERSTORMS DEVELOPED THIS AFTERNOON OVR
AND NR THE MTS...WITH JUST A COUPLE CELLS OVR THE SE PLAINS. THE
BEST COVERAGE OF PCPN THE REST OF THIS AFTERNOON AND THIS EVENING WL
CONTINUE TO BE OVR AND NR THE MTS AND HIGH VALLEYS. HEAVY RAIN WL
BE THE MAIN THREAT...BUT SOME OF THE STRONGER STORMS WL ALSO HAVE
SMALL HAIL. SEVERE WEATHER IS NOT LIKELY BUT IT IS POSSIBLE THAT
ONE OR TWO STORMS COULD PRODUCE HAIL AROUND THE SIZE OF QUARTERS.
WITH THE LOSS OF HEATING LATER THIS EVENING THE COVERAGE OF PCPN WL
DECREASE...SO WL DECREASE THE PCPN COVERAGE...BUT WL KEEP SOME ISOLD
POPS IN THE FORECAST FROM THE I-25 CORRIDOR AND WESTWARD.
WITH LITTLE CHANGE IN THE WEATHER PATTERN TONIGHT OR SATURDAY...AND
THE PRECIPITABLE WATER VALUES BEING 200 PERCENT OF NORMAL OR GREATER
FROM THE I-25 CORRIDOR AND WESTWARD...WITH AROUND 100 PERCENT OF
NORMAL OVR THE SOUTHEAST PLAINS...SAT WL BE MUCH LIKE TODAY WITH THE
BEST PCPN COVERAGE OVR AND NR THE MTS AND HEAVY RAIN BEING THE MAIN
THREAT.
.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)
...CHALLENGES ARE TEMPERATURE AND POP SPECIFICS...
FAIRLY STAGNANT WEATHER PATTERN ACROSS THE CENTRAL ROCKIES IN THE
LONG TERM. LOTS OF MOISTURE...BY WESTERN STANDARDS...IN PLACE AS
SLOW MOVING UPPER SHORTWAVES ROTATE AROUND BROAD WESTERN TROUGH.
SATURDAY NIGHT THROUGH SUNDAY NIGHT...EXPECT DEEP CONVECTION TO
WANE SLOWLY THROUGH THE NIGHT...AND PICK UP AGAIN WITH HEATING
SUNDAY AFTERNOON AND INTO THE NIGHT. 0 TO 6 KM BULK SHEAR VALUES
LOW THROUGH THIS TIME PERIOD...AND CAPE VALUES GENERALLY UNDER 500
J/KG. SEVERE WEATHER THREAT LOW...BUT ISOLATED FLASH FLOOD THREAT
CERTAINLY CONTINUES.
MONDAY AND MONDAY NIGHT...200-300MB POT VORT AND RESULTANT BROAD
SCALE LIFT INCREASE BY MEMORIAL DAY...AND SOME HIGHER VALUES OF
0-6 KM BULK SHEAR AND CAPE (NEARLY 1000 J/KG) PROGGED ACROSS OUR
EASTERN BORDER COUNTIES. STRONG TO MARGINALLY SEVERE STORMS
POSSIBLE. REST OF THE AREAS SHOULD SEE ISOLATED TO SCATTERED
MEASUREABLE PRECIPITATION...ALONG WITH THE CONTINUED THREAT FOR
LOCALLY HEAVY RAIN AND FLASH FLOODING.
THEN THROUGH FRIDAY...WEAK...BUT BROAD UPPER LOW CAMPS OUT OVER
THE CENTRAL ROCKIES...BRINGING DAILY DEEP MOIST CONVECTION WITH
DAYTIME HEATING...AND THE POSSIBILITY OF LOCALLY HEAVY RAIN AND FLASH
FLOODS. THROUGHOUT THE WEEK...THERE WILL BE LITTLE DAY TO DAY
TEMPERATURE CHANGE. -TLM-
&&
.AVIATION...IN GENERAL VFR CONDITIONS ARE EXPECTED AT THE THREE TAF
SITES THROUGH THE PERIOD. HOWEVER THUNDERSTORMS WITH HEAVY RAIN WL
BE A POSSIBILITY THIS EVENING AND AGAIN SATURDAY AFTERNOON...AND
THERE COULD BE SOME MVFR CIGS AND VSBYS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
28/13
Hazardous weather outlook, May 22, 5:55 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT FRI MAY 22 2009
COZ058>089-093>099-231300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MDT FRI MAY 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
FOR TODAY...SCATTERED THUNDERSTORMS WILL BE FOUND FROM THE I-25
CORRIDOR WESTWARD DURING THE AFTERNOON...WITH GENERALLY LESS
ACTIVITY OUT EAST ACROSS THE PLAINS. THE PRIMARY THREATS FROM
STORMS TODAY WILL BE HEAVY RAINFALL...WIND GUSTS TO AROUND 40
MPH...LOCAL PEA SIZE HAIL...AND LIGHTNING. HOWEVER...ONE OR TWO
STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO 1 INCH IN
DIAMETER.
TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS...HIGH VALLEYS...AND ADJACENT PLAINS DURING THE EARLY
EVENING HOURS...AND THEN DIE DOWN BY AROUND 9 PM. THE PRIMARY
THREATS WILL BE THE SAME AS IN THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
DURING THE PERIOD. THE PRIMARY METEOROLOGICAL THREATS FROM THESE
STORMS WILL BE LIGHTNING...GUSTY WINDS...HEAVY RAIN AND POSSIBLY
SOME SMALL STREAM FLOODING. IN ADDITION...ONE OR TWO STORMS COULD
BE SEVERE ON ANY GIVEN DAY(ESPECIALLY FROM LATER SUNDAY INTO NEXT
THURSDAY)...WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND
60 MPH AND HAIL AROUND 1 INCH IN DIAMETER.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON TODAY...MAINLY FROM THE I-25 CORRIDOR
WESTWARD.
Flash Flood, El Paso
- When
- May 22, 2:45 PM MST to 4:00 PM MST
- Where
- El Paso County, 3.76 mi SW of Colorado Spgs to 3.8 mi SW of Colorado Spgs
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.790, -104.867
Two and one half feet of water covered a low spot on Mesa Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 22 to 26, 2009$902,000 · 1 event
- Flash Flood in New Mexico, May 22, 2009$50,000 · 1 event
- Flash Flood in Arizona, May 22, 2009$40,000 · 1 event
- Flood in Alaska, May 22 to 26, 2009$35,000 · 1 event
- Hail and Damaging Wind in Mississippi, May 22 to 24, 2009$30,000 · 60 kt wind · 2 events
- Tornado and Hail in Florida, May 22 to 23, 2009$15,000 · EF0 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 22, 20093 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 22, 20092 events
- Tornadoes in Arizona, May 22, 2009EF0 · 2 events
- Hail in Wyoming, May 22, 20091 in hail · 2 events
- Flood in Alaska, May 22 to 27, 2009$2,000 · 1 event
- Flash Flood in Texas, May 22, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170034.